Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 146, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2005, 4:12 PM MDT for Yuma County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2005, 4:12 PM MDT (22:12 UTC)
- Expired
- Jun 23, 2005, 5:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -488 J/kg
- Mixed-layer LCL
- 2396 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:05 PM MDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 23, 2:05 PM MDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 205 PM MDT THU JUN 23 2005 .SHORT TERM... (TONIGHT-SUNDAY) FORECAST CONCERNS WILL BE CONVECTIVE CHANCES ASSOCIATED WITH FRONTAL SYSTEM IN THE AREA TONIGHT-SATURDAY. WATER VAPOR LOOP/RAOBS SHOW UPPER RIDGE AXIS HAS SHIFTED EAST TOWARDS MISSISSIPPI RIVER VALLEY. FORECAST AREA UNDER WEAK SOUTHWEST FLOW ON BACKSIDE OF THE RIDGE. COUPLE OF WEAK SHORTWAVES COMING UP OUT OF THE DESERT SOUTHWEST IN THE FLOW. STRONG DISTURBANCE OVER CENTRAL CANADA SUPPORTING SURFACE COLD FRONT SLOWLY MAKING ITS WAY SOUTH THROUGH THE NORTHERN PLAINS. PRE-FRONTAL TROUGH TRYING TO GET ORGANIZED THIS AFTERNOON FROM CENTRAL NEBRASKA SOUTHWEST TOWARDS NORTHEAST COLORADO. TONIGHT...THE PRE-FRONTAL TROUGH SHOULD SERVE AS FOCUSING MECHANISM THIS AFTERNOON FOR THUNDERSTORMS AS CONVECTIVE TEMPERATURES ARE REACHED. WEAK SUPPORT ALOFT...BUT FLOW WOULD BRUSH NORTHWEST CWA WITH ANY EMBEDDED SHORTWAVES. WILL HAVE BEST CHANCE OF POPS IN THE NORTHWEST HALF. SURFACE FRONT WILL OVERTAKE PRE FRONTAL TROUGH SOMETIME AFTER 06Z...AND WITH BOUNDARY DRAPED ACROSS THE AREA WILL KEEP SOME LOW POPS GOING THROUGH THE OVERNIGHT EXCEPT FAR EAST. FRIDAY...MODELS STILL IN DISAGREEMENT ON LOCATION OF THE FRONT...BUT PREFER FURTHER SOUTH PLACEMENT AS SHOWN BY THE LATEST RUNS OF THE RUC...THINKING BOUNDARY WILL BE HELPED ALONG BY OUTFLOW FROM OVERNIGHT CONVECTION. CONSEQUENTLY WENT WITH THE COOLEST GUIDANCE...IN THIS CASE THE FWC MOS WITH HIGHS MAINLY IN THE LOWER 90S ON NORTH WINDS. CONVECTION SHOULD INITIATE OVER EASTERN COLORADO DURING THE AFTERNOON AS WINDS GRADUALLY BACK TO THE EAST AND UPSLOPE BEGINS. MODELS FORECAST VERY UNSTABLE AIRMASS TO BE IN PLACE OVER SOUTHWEST NEBRASKA...AND STORMS SHOULD TRACK OUT OF COLORADO INTO THE INSTABILITY AXIS FRIDAY NIGHT. 0-6KM SHEAR WILL BE MARGINAL FOR SUPERCELLS...BUT GIVEN THE INSTABILITY SUPERCELLS CANNOT BE RULED OUT ALONG/NORTH OF HIGHWAY 36...PARTICULARLY THE NORTHWEST CORNER FROM YUMA COUNTY TO DUNDY COUNTY. SATURDAY...UPPER TROUGH WILL DIG INTO THE WEST COAST...AND FORECAST AREA WILL BE UNDER DOWNSTREAM RIDGING/SOUTHWEST FLOW. SURFACE FRONT WILL WASH OUT/RETURN NORTH DURING THE DAY WITH SOUTHEAST SURFACE WINDS DEVELOPING. EVENING CONVECTION SHOULD ONCE AGAIN FAVOR NEBRASKA...BUT A LITTLE FURTHER NORTH THAN THE ACTIVITY ON FRIDAY NIGHT. WILL KEEP SOME POPS GOING ACROSS THE NORTH TO ACCOUNT FOR THIS AND IN THE WEST FOR ANYTHING COMING OFF THE FRONT RANGE OR PALMER DIVIDE. SUNDAY...UPPER TROUGH WILL BE LIFTING THROUGH THE GREAT BASIN OUT WEST WHILE FORECAST AREA PRIMARILY INFLUENCED BY UPPER RIDGE. SURFACE BOUNDARY SHOULD NO LONGER BE A FACTOR...AND ANTICIPATE CONVECTION WILL BE TIED TO MORE TYPICAL ELEVATED HEATING IN COLORADO. 0-6KM MEAN WIND WOULD TAKE STORMS NORTHEAST AND WILL CARRY LATE AFTERNOON AND EVENING POPS IN COLORADO. EXPECT TEMPERATURES TO GRADUALLY REBOUND SATURDAY AND SUNDAY WITH FRONTOLYSIS AND THERMAL RIDGE REBUILDING FROM THE SOUTH/WEST. .LONG TERM... (MONDAY-THURSDAY) UPPER TROUGH DIGGING INTO THE GREAT BASIN THIS WEEKEND FORECAST TO LIFT NORTHEAST TOWARDS THE NORTHERN PLAINS NEXT WEEK. BY THE END OF THE WEEK FLOW ACROSS THE CONUS FLATTENS OUT WITH RIDGE REBUILDING INTO THE CENTRAL PLAINS FROM THE SOUTH. FORECAST AREA WILL BE UNDER SOUTHWEST FLOW EARLY IN THE PERIOD...FOLLOWED BY A WEAK/ZONAL FLOW WEDNESDAY AND THURSDAY. ANY CONVECTIVE CHANCES SHOULD BE CONFINED TO THE MONDAY AND TUESDAY PERIOD WITH POSSIBLE SHORTWAVES EMBEDDED IN THE SOUTHWEST FLOW. VERY DIFFICULT TO TIME/IDENTIFY SUCH FEATURES AT THIS POINT. LATE IN THE PERIOD CONVECTION SHOULD BE SUPPRESSED BY BUILDING RIDGE/WARMING MID LEVEL TEMPERATURES. WOULD EXPECT TYPICAL DIURNALLY DRIVEN CONVECTION ON THE MOUNTAINS...BUT WEAK FLOW ALOFT SUGGESTS LITTLE CHANCE FOR EASTWARD PROPAGATION INTO THE GOODLAND CWA. IN GENERAL...BELOW NORMAL PRECIPITATION AND ABOVE NORMAL TEMPERATURES SHOULD BE PREDOMINANT THIS PERIOD. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && JDK
Hazardous weather outlook, Jun 23, 10:30 AM MDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT THU JUN 23 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1030 AM MDT THU JUN 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM TODAY OVER PORTIONS OF EAST CENTRAL AND NORTHEAST COLORADO. THE STORMS ARE EXPECTED TO MOVE SLOWLY EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. DUE TO A LACK OF DEEP MOISTURE IN THE ATMOSPHERE COMBINED WITH STRONG SURFACE HEATING...THUNDERSTORMS WILL BE HIGH BASED INITIALLY OVER EASTERN COLORADO. THE HIGHER BASES WILL PROMOTE THE DEVELOPMENT OF STRONG TO LOCALLY SEVERE STRAIGHT LINE WINDS AND MICROBURST WINDS. FURTHERMORE...AREAS OF BLOWING DUST...WHICH WILL REDUCE VISIBILITY...WILL BE POSSIBLE ASSOCIATED WITH THE STRONGEST WINDS. DUE TO THE SLOW EASTWARD MOTION OF THE STORMS LOCALIZED HEAVY RAIN IS ALSO POSSIBLE. HAIL IS ALSO POSSIBLE WITH THE STRONGER STORMS BUT THE HAIL SIZE SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING ACROSS THE TRI STATE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN APPROACHING COLD FRONT THAT WILL STALL OVER THE AREA. THERE SHOULD BE ENOUGH INSTABILITY AND WIND SHEAR SO THAT A FEW STORMS COULD BECOME SEVERE. THE MAIN THREATS WILL BE LOCALIZED HEAVY RAIN...LARGE HAIL AND DAMAGING WIND. OTHER THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY AFTERNOON AND EVENING ACROSS THE TRI STATE AREA. SEVERE WEATHER IS NOT EXPECTED WITH THE ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS EASTERN COLORADO LATE THIS AFTERNOON AND EVENING. AEP
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.